The Pill Can Kill Your Sex Drive

birth control pills and your sex driveApproximately thirty percent of all women in the United States suffer from a diminished sex drive, and many studies link this to the use of hormonal birth control.  A woman’s libido is largely driven by the testosterone produced in the ovaries and adrenal glands.  When testosterone is released into the bloodstream, it either remains free or binds with a protein known as serum hormone binding globulin (SHBG).  The testosterone that binds with SHBG becomes inactive, and therefore does nothing to increase libido.  When you consider the fact that hormonal birth control raises the level of SHBG in your blood, the link becomes clear.

If you are experiencing a decreased libido and believe it may be caused by your hormonal birth control, there are a few things you can try.

  • Consider going to a sex therapist to help you determine if there are any other changes in your life that may be causing this issue.  The possibility always exists that the issue is an emotional one which can be worked through with a therapist’s help.
  • Talk to your doctor about any medical factors that might be impacting your sex drive.  There are some prescription medications, such as antidepressants and hypertension drugs, have been known to lower libido.
  • Ask your doctor if a lower-estrogen pill might be right for you.  While lower-estrogen pills will still increase SHBG levels, research shows thirty percent of women who make the switch find their sex drive revived.
  • Stop taking hormonal birth control for a period of three to six months to see if you notice any changes to your body or libido.  During this time, you should try some non-hormonal methods of birth control to see if they may work for you permanently.  This could include barrier methods such as condoms, or natural family planning methods such as Lady-Comp.

Leave a Reply

Your email address will not be published. Required fields are marked *